NAFLD: Hi. I was diagnosed with nafld 1... - British Liver Trust

British Liver Trust

28,195 members14,322 posts

NAFLD

Kato4970 profile image

Hi. I was diagnosed with nafld 18 months ago. After telling gp about awful fatigue I had blood test a week ago and now I've discovered I have very low vitamin d levels, very high blood sugar (had another blood test today to confirm diabetes) as well as high cholesterol.

Does anyone else have these problems?

14 Replies

I see from a previous post, you mentioned having had a liver biopsy, do you happen to know the results of that please? It might help to explain what state your liver is at now, and whether this could be the cause of your diabetes.

All I was told is that I do have nafld. I was told by letter because of covid.

Thank you for your reply, I can only gather that the results were inconclusive.

Ordinarily, fatty liver should have been reversed within six to eight weeks from the point of first diagnosis, as long as certain life style changes had been made, and the cause of the liver damage had been identified and rectified (as in the case of certain toxic medications and other factors). Why, twelve months on you still have this condition, further investigation should be required.

I'm afraid I've found the whole process frustrating. My father died of liver disease, he was having brain bleeds as a result of low platelets. I had low platelets during both of my pregnancies. I've gone from being under weight/normal weight range to over weight. Whenever I tried to talk to gp I was fobbed off with menopause etc. I need to get to the bottom of why my health has deteriorated so much.

Uk1011 profile image
Uk1011 in reply to Richard-Allen

Hi Richard, I know this is another members post, but in your reply, you mentioned certain medications as cause of liver damage. Just wondered if you know how significant a part this plays, as I am on long term medication and think this is making NAFLD worse.

Thanks

Richard-Allen profile image
Richard-Allen in reply to Uk1011

What I personally tend to do, is check with Google. I just type in the name of the drug, followed by "Liver Damage" so this would read, "ibuprofen, liver damage". Now care must be taken here as you might get some horror stories popping up. Just take these with a pinch of salt.

What I'm also concerned about is the possible toxic effect of taking many types of drugs all at the same time. While each drug in it's own right may be quite harmless, when taken all together with others, this cocktail may become toxic, as all these chemicals begin to interact.

If you are concerned about this, then please always speak with your doctor, or pharmacy. Ask about taking multiple drugs as a cocktail in the morning and ask for some advice. Also include any, "over the counter" medication you might also be taking. Also avoid any herbal supplements and these so called liver detox formula's: msdmanuals.com/en-gb/home/l...

in reply to Richard-Allen

Would multi vitamins be safe to take ?

Richard-Allen profile image
Richard-Allen in reply to

I think there should be some caution here. While we all need vitamins from time to time, it depends upon the person. When it comes to the liver, there can be more iron in a damaged liver than in a healthy one. And then for some people they can have a lack of iron as in anaemia.

So if you were to have a damaged liver that had too much iron in it already, then taking multi-vitamins with iron could do a lot more harm.

I think this is one to ask your doctor, just to be on the safe side.

in reply to Richard-Allen

Thankyou for explaining .When they ring with my mri results next week I will ask .

Uk1011 profile image
Uk1011 in reply to Richard-Allen

Thank you for your reply Richard. Yes, what you say does make sense in that one type of medication by itself might not cause issues, but a few taken in combination can cause problems because of all the chemical interactions in the body. Had never looked at it like that. And I suspect there are not many doctors who can say definitively that certain medications taken together won’t cause issues. Definitely with exploring further so thanks again.

Hi Kato,

Sorry to hear about your health issues and hope you are able to manage / resolve as best you can.

I was diagnosed with NALFD about 6 months ago, although fatty liver did show in scan for something else a few years ago (but at that time was told most people have fatty liver and not to worry about it. Do sometimes think the medical profession do not take it seriously at times and overlook the issues that it causes, so can understand your frustration with your GP.

I had high cholesterol when diagnosed and was told to go on statins by the consultant but thankfully my GP said not to and have been able to reduce it to an acceptable level. I have been taking Benecol during this time and think that has helped getting it down. I also have deficient vitamin D, albeit just below the minimum normal level, which was picked up about 3 weeks ago, and have started supplements. My GP said about 2000iu a day is fine, but am taking 5000iu a day as several people I know are taking even higher doses.

I do hope my reply is useful.

idyllic420 profile image
idyllic420 in reply to Uk1011

Was your ALP elevated due to low Vitamin D?

Uk1011 profile image
Uk1011 in reply to idyllic420

Not sue, but when I had recent blood tests, my liver function ones came back fine. Guessing ALP is tested as part of that ?

Thank you everyone. I have been on a cocktail of drugs following a spinal cord injury some years ago. I have queried thus previously but as things are getting worse I shall ask again.

You may also like...